Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 116, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 7, 2004, 4:47 PM CDT for Walker County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 4:47 PM CDT (21:47 UTC)
- Expired
- Jul 7, 2004, 5:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 072147 SVRBHM ALC127-072230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 447 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALKER COUNTY IN ALABAMA THIS INCLUDES THE CITY OF CORDOVA * UNTIL 530 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOODSPRINGS...OR ABOUT 8 MILES SOUTHWEST OF CORDOVA...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARRISH. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3373 8739 3361 8737 3362 8717 3379 8713 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:18 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 7, 2:18 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 218 PM CDT WED JUL 7 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING MAINLY THE AFTERNOON AND EVENING HOURS THROUGH FRIDAY AS THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF A FRONT JUST NORTH OF ALABAMA. DRIER WEATHER CAN BE EXPECTED THIS WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE SOUTHEAST. TEMPERATURES WILL REMAIN AROUND TO SLIGHTLY ABOVE NORMAL THROUGH THE FORECAST PERIOD. .SHORT TERM...(TONIGHT THROUGH SATURDAY) DETERMINING WHEN AND WHERE RAIN WILL OCCUR IS THE MAIN SHORT TERM FORECAST CHALLENGE. AT 2 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS WERE OVER THE FORECAST AREA...MOST NUMEROUS OVER NORTHWEST ALABAMA INTO NORTHERN MISSISSIPPI JUST SOUTH OF A COLD FRONT. WARM CONDITIONS PREVAILED WITH TEMPERATURES MAINLY IN THE UPPER 80S AND LOWER 90S...EXCEPT 70S IN AND NEAR LOCATIONS THAT WERE RECEIVING RAINFALL. FOR THE SHORT TERM...WILL NOT MAKE MANY CHANGES AS ONGOING FORECAST HANDLES THE WEATHER WELL. HAVE NO PREFERENCE TOWARD ONE MODEL OR ANOTHER...SO WILL USE A BLEND. TONIGHT...PLAN ON KEEPING CHANCE OF RAIN EVERYWHERE. THE HIGHEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG AND NORTH OF INTERSTATE 20 WHERE LIFT WILL BE MAXIMIZED CLOSER TO THE FRONT. ALTHOUGH MOST OF SHOWERS AND STORMS WILL DISSIPATE SHORTLY AFTER SUNSET...A FEW THIS EVENING MAY BE STRONG WITH GUSTY WINDS AS THE MAIN HAZARD THANKS TO DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE. OTHERWISE...SKIES WILL BE PARTLY CLOUDY...AND LOW TEMPERATURES WILL MAINLY BE IN LOWER 70S. ON THURSDAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO ONCE AGAIN DEVELOP OVER THE AREA BY AFTERNOON. THE FOCUS FOR SHOWERS AND STORMS WILL SHIFT FARTHER SOUTH AS DRIER AIR IS FORECAST TO MOVE INTO NORTH ALABAMA. THEREFORE...WILL TIER RAIN CHANCES HIGHER SOUTH AND LOWER NORTH. NOT EXPECTING SEVERE STORMS AS WINDS WILL BE WEAK. HIGH TEMPERATURES WILL BE A LITTLE COOLER MOST PLACES...AROUND 90 AS OPPOSED TO THE LOWER AND MID 90S AS OF LATE. FRIDAY INTO SATURDAY...RAIN CHANCES WILL DIMINISH AS WE HEAD INTO THE WEEKEND AS WARMER AND DRIER MID LEVEL AIR INVADES THE AREA THANKS TO HIGH PRESSURE BUILDING INTO THE REGION. WILL KEEP LOW RAIN CHANCES DURING THIS TIME FRAME FOR POSSIBLE AFTERNOON CONVECTION... THOUGH MOST PLACES SHOULD BE DRY. DAYTIME TEMPERATURES WILL WARM UP INTO THE LOWER AND MID 90S. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) WARM AND DRY WEATHER IS EXPECTED DURING THIS PART OF THE FORECAST UNDER THE CONTROL OF HIGH PRESSURE. CURRENT FORECAST DEPICTS THIS TREND AND WILL NOT MAKE MANY CHANGES. && .PRELIMINARY NUMBERS... GADSDEN 69 89 69 90 68 / 40 30 20 30 ANNISTON 71 89 70 90 71 / 40 40 20 30 BIRMINGHAM 71 89 73 90 73 / 40 40 20 30 TUSCALOOSA 72 91 72 92 71 / 40 40 20 30 CALERA 72 89 72 91 71 / 40 40 20 30 AUBURN 72 88 72 91 72 / 30 50 30 30 MONTGOMERY 74 91 72 93 73 / 30 50 30 30 TROY 72 90 71 92 70 / 30 50 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && MBS/91
Hazardous weather outlook, Jul 7, 1:09 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CDT WED JUL 7 2004 ALZ011>015-017>050-081800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 109 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE INTO THE AREA THROUGH THE AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE WIND GUSTS UP TO 40 MPH OR LOCALLY HEAVY RAINFALL. THE STORMS SHOULD START TO DIMINISH IN INTENSITY AND COVERAGE BY 9 PM. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO ORGANIZED OR WIDESPREAD AREAS OF SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 3:25 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT WED JUL 7 2004 ALZ011-012-072100- LAMAR-MARION- 325 PM CDT WED JUL 7 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING LIKELY FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM 6 MILES SOUTHWEST OF BEXAR TO 37 MILES WEST OF MILLPORT...MOVING EAST AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BEXAR...DETROIT...WESTON...VERNON...MOLLOY...MILLPORT...MANSFIELD AND HACKLEBURG THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. AN ADDITIONAL THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 7, 4:00 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CDT WED JUL 7 2004 ALZ013-072130- FAYETTE- 400 PM CDT WED JUL 7 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 18 MILES NORTH OF GLEN ALLEN TO 21 MILES SOUTHWEST OF BELK...MOVING EAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WAYSIDE...MOUNT VERNON...GLEN ALLEN...BELK...FAYETTE AND STUDDARDS CROSSROADS THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 67 min |
| Jul 7, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 24 min |
| Jul 7, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.